MDJunction - People Helping People
 
Ask a Question
01/12/2011 05:24 PM

Nuvigil causing depression?

sleigh
 
Posts: 2
New Member

Hi everyone. I am 39-years-old and was just diagnosed with narcolepsy after many years of what I thought were panic attacks upon falling asleep (terrifying images and sounds), but really they were hypnogogic hallucinations and many years of hiding that I need naps a lot. I did not want anyone to think I was crazy or lazy, so I never told my doctor and I just tried to get by on my own and was very embarrassed by telling anyone. I did not know of anyone else who experienced these things. Well I finally mustered up enough courage and got some help and had a sleep study and MSLT and was diagnosed with narcolepsy. I was prescribed Nuvigil in the am and clonazepam in the pm and I have been on it for 2-1/2 weeks and although the hallucinations have stopped, I feel energized during the morning, I cry every day. I cry in the morning and then I have a little relief during the afternoon, then I start crying again in the evening. I can't stop and I cry about everything. Maybe it is the Nuvigil. Im thinking about stopping it and going back to napping all the time and drinking a pot of coffe in the morning and all the other things I do to cope. Anyone else had this happen to them? Any help is appreciated. Thanks.
Reply

01/13/2011 06:21 AM
Molly22
Posts: 8
New Member

WOW am I glad that I logged on today! Hi Sleigh. I was recently prescribed Nuvigil for my narcolepsy as well and I had the SAME symptoms. I was diagnosed with depression ten years ago and have been treated successfully with anti-depressants. Once I went on the Nuvigil (especially when they upped my dose from 150mg to 250mg) I became a mess. I was constantly depressed and crying and could barely function. It was awful. I went back to my doctor (WHICH I HIGHLY SUGGEST YOU DO) and told him what was going on and that the Nuvigil was becoming ineffective (which it was) and he took me off of it completely and switched me to Adderall. About two days after being off Nuvigil I was back to myself. One of the side effects of the Nuvigil is depression so I wouldn't doubt that your symptoms have something to do with it. Since I've been on the Adderall I've been back to my old self and not at all depressed. I would highly suggest going back to your doctor because there are a wide range of medications that can be used to treat narcolepsy that doesn't lead to depression so you don't have to just cope with coffee and napping! I hope this helps and feel free to write back with any questions!

01/13/2011 08:03 PM
sleigh
 
Posts: 2
New Member

Hi Molly22. I'm so glad to meet you. You have given me words of encouragement to talk to the doctor asap. I have been crying for 2 days straight now and I am trying to make myself stop and sincerely I am exhausted from it. I tried getting on the treadmill here at home thinking that would surely help me get out of this and can you beleive I was crying the whole time on the treadmill! Crying while fixing supper. Went to bed and started crying all over again not long after I got up. I could barely do my job (I work at home) cause of this madness. I made it through the day finally, and did not tell my boss about it, but husband wants me to give it longer to adjust to my system. I don't know how much longer I can take. Now Im talking about death a lot and telling my daughter that if I were to die, to help raise my youngest son. Im not saying Im suicidal, I just am feeling like it doesnt really matter. I know this is not the real me. As I said, hubby says maybe it will get better with time. He's a sweet heart and just bought me one of those fancy light boxes to use hoping it would help. Thanks for your help Molly22. I need it right now. Im fighting a tooth infection on top of all of this and I have surgery in about 2 weeks. It is a cyst that has wrapped around the root of my tooth and gotten infected and spread to my sinuses, so I've been on Penicillin for 2 weeks and looking at about 3 more weeks before it is all over, hopefully. So, I know there are other things at work here bringing me quite down, anxiety about the surgery, pain and these new meds and probably SAD thrown in there too! I'm glad you are doing so much better on the Adderall. I also take an antidepressant for migraine prevention. I guess it is not doing the job of keeping me not depressed though. Thanks for your help. I sincerely appreciate it.

01/14/2011 08:30 AM
Molly22
Posts: 8
New Member

Anytime Sleigh. It definitely sounds like you have a lot on your plate right now! And trust me I know how overwhelming things can get. From my experience with the Nuvigil and depression alike, I really think you should call your doctor today and try to get to see him as soon as possible. It is definitely a major side effect of the Nuvigil that you won't get used to. It isn't the type of medication that you adjust to over time. And there are so many different kinds of medications that you won't have to go back to sleeping a lot and the other various symptoms associated with Narcolepsy. It takes about 48 hours for the Nuvigil to get out of your system so I would urge your doctor to see you as soon as possible and say its an emergency. I know how overwhelming it can be to have a million things on your plate and be dealing with new medication and a new diagnosis (i was only diagnosed a few months ago - I moved and I got engaged) so I know how anxious and depressed you can be feeling. But hang in there and know that you have the support of this group. It will get better once they get you on the right meds and you're able to have some time to sort some things out in your head. Stay strong and feel free to write back any time!

01/15/2011 05:19 AM
smd
smdPosts: 292
Member



Post edited by: smd, at: 04/07/2013 01:30 PM

02/03/2011 07:58 PM
lilathena23
lilathena23Posts: 10
New Member

I started my Nuvigil today and it about drove me to the nut hut lol That stuff is awful I've been a train wreck all day had to go to the ER to get some Ativan. The Dr gave me a 250mg dose of Nuvigil I think it was to high I don't know why he didn't start me at 50mg and worked me up, I'm hoping I can sleep tonight if I can't i'm going to have hissy fit lol

02/06/2011 08:19 AM
Hrothgar
HrothgarPosts: 222
Member

Lordy- sounds like you guys have had a rough time! I just went and looked at my Nuvigil insert (and it's been a magic wand for me) and depression is the first contraindication listed! Interesting......

02/07/2011 11:16 AM
pgh
Posts: 1
New Member

I started my nuvigil today and it worked like a charm for a few days. My doctor told me he will reevaulate me in a few weeks which is fine but it has lessened working! My mom who has narco really bad seems to tolerate it well also!

02/10/2011 12:00 AM
Hrothgar
HrothgarPosts: 222
Member

Shows to go yah how different we all are!! As with many problems, I suspect we have several different things all lumped as Narcolepsy right now, and as tech gets better they will be separated out, making treatment easier. I hope!!

02/19/2011 06:42 AM
smd
smdPosts: 292
Member



Post edited by: smd, at: 04/07/2013 01:21 PM
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved